Tennessee, 2015

Damaging Winds in Tennessee, July 7, 2015

July 7, 2015 · NWS MRX · 5 events in 4 counties and zones

An area of severe convection survived late into the evening across the Mid South as storms formed in the unstable air south of a slow moving cool front. The Cumberland Plateau was the main region impacted by the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An area of severe convection survived late into the evening across the Mid South as storms formed in the unstable air south of a slow moving cool front. The Cumberland Plateau was the main region impacted by the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 7, 8:28 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 7, 8:28 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
928 PM EDT TUE JUL 7 2015

.DISCUSSION...
A GRADUAL DECAYING LINE OF STORMS CONTINUES TO TRACK INTO THE
NORTHERN PLATEAU AND THE CUMBERLAND MTNS OF EASTERN KENTUCKY AND
SOUTHWEST VIRGINIA ALONG THE EDGE OF AN UPPER-LEVEL RIDGE OF HIGH
PRESSURE THAT IS BUILDING INTO THE AREA. THOUGH WEAKER...THIS
ACTIVITY WILL STILL BE CAPABLE OF PRODUCING SOME GUSTY WINDS AND
LIGHTNING...ALONG WITH SOME HEAVY DOWNPOURS. FOR LATER TONIGHT..
.MODELS CONTINUE TO SHOW SCATTERED SHOWERS AND STORMS TRACKING
THROUGH THIS SAME GENERAL AREA...PARTICULARLY AFTER MIDNIGHT. AS
SUCH...HAVE ADJUSTED POP GRIDS ACCORDINGLY. FOR NOW...HAVE KEPT
AREAS SOUTH AND EAST OF I-40 AND I-75 BELOW MENTIONABLE POP
LEVELS...AS THINK THE GENERAL STORM MOTION WILL MOSTLY KEEP THIS
ACTIVITY NORTH AND WEST OF THERE. THE ENHANCED CLOUD COVER
HOWEVER...SHOULD HELP TO KEEP TEMPERATURES UP BY A COUPLE DEGREES.
IN ADDITION...DUE TO THE BOUNDARY LAYER MOISTURE...AREAS THAT HAVE
A FEW BREAKS IN THE CLOUDS COULD SEE SOME PATCHY FOG LATE TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73  92  72  92 /  10  30  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72  88  70  89 /  20  30  20  10
OAK RIDGE, TN                       71  88  70  89 /  40  30  20  10
TRI CITIES AIRPORT, TN              68  84  65  87 /  30  40  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

AMP
Hazardous weather outlook, Jul 7, 8:43 PM EST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
943 PM EDT TUE JUL 7 2015

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-090145-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
943 PM EDT TUE JUL 7 2015 /843 PM CDT TUE JUL 7 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT...

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE TONIGHT...MAINLY FOR
AREAS ALONG AND NORTH OF THE INTERSTATE 40 CORRIDOR. GUSTY WINDS
OF 40 TO 50 MPH...LIGHTNING...AND HEAVY DOWNPOURS WILL BE THE
BIGGEST THREATS WITH THE STRONGEST ACTIVITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 7, 7:53 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
853 PM EDT TUE JUL 7 2015

VAZ001-002-005-080130-
SCOTT-LEE-WISE-
853 PM EDT TUE JUL 7 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CITY OF NORTON...
NORTHEASTERN LEE...CENTRAL SCOTT AND SOUTHWESTERN WISE COUNTIES...

AT 853 PM EDT...A STRONG THUNDERSTORM WAS NEAR BIG STONE GAP...OR 16
MILES NORTHEAST OF JONESVILLE...MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NORTON...BIG STONE GAP...PENNINGTON GAP...APPALACHIA...ST. CHARLES...
DUFFIELD...CLINCHPORT...DRYDEN...FORT BLACKMORE...JASPER AND
PATTONSVILLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3692 8248 3666 8247 3670 8321 3674 8320
      3675 8313 3678 8313 3680 8310 3683 8310
      3684 8308 3685 8307 3686 8303 3686 8299
      3687 8291 3690 8288
TIME...MOT...LOC 0053Z 265DEG 31KT 3678 8285

MJB
Special weather statement, Jul 7, 8:21 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
921 PM EDT TUE JUL 7 2015

TNZ012-080200-
SCOTT-
921 PM EDT TUE JUL 7 2015

...A STRONG THUNDERSTORM WILL AFFECT SCOTT COUNTY...

AT 921 PM EDT...A STRONG THUNDERSTORM WAS NEAR ONEIDA...MOVING EAST
AT 40 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ONEIDA...HUNTSVILLE...HELENWOOD...WINFIELD...KETCHEN AND BIG SOUTH
FORK NATIONAL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3659 8426 3657 8426 3656 8425 3652 8426
      3650 8428 3651 8433 3647 8434 3646 8435
      3642 8435 3639 8431 3639 8433 3634 8433
      3637 8469 3641 8466 3644 8469 3650 8471
      3660 8478
TIME...MOT...LOC 0121Z 273DEG 33KT 3648 8464

MJB
Special weather statement, Jul 7, 8:54 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
954 PM EDT TUE JUL 7 2015

TNZ012-035-080300-
SCOTT-MORGAN-
954 PM EDT TUE JUL 7 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SCOTT AND MORGAN
COUNTIES...

AT 953 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 14 MILES WEST OF ONEIDA TO 27 MILES WEST OF
WARTBURG...AND MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
ONEIDA...WARTBURG...OLIVER SPRINGS...HUNTSVILLE...HELENWOOD...
HARRIMAN...WINFIELD...SUNBRIGHT...OAKDALE...ELGIN...PINE ORCHARD...
BIG SOUTH FORK NATIONAL...HIGH POINT...SMOKEY JUNCTION...PETROS...
SLICK ROCK...RUGBY...DEERLODGE...KETCHEN AND NORMA.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3659 8426 3651 8426 3651 8433 3646 8435
      3639 8431 3638 8431 3639 8433 3628 8433
      3615 8445 3604 8436 3599 8444 3591 8468
      3609 8480 3616 8491 3620 8491 3629 8487
      3630 8480 3637 8472 3640 8466 3660 8478
TIME...MOT...LOC 0153Z 234DEG 33KT 3653 8478 3617 8508

MJB

The radar

The Knoxville radar (KMRX), 104 km away, was scanning. The volume nearest the first event began at 02:41 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
July 7, 9:40 PM EST
Where
Scott County, 1.49 mi SSE of Fogal
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.450, -84.510

A few trees were downed along the Morgan and Scott county line.

Thunderstorm Wind, Campbell

When
July 7, 9:50 PM EST
Where
Campbell County, 1.77 mi NW of Davis Chapel
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.400, -84.090

Several trees were downed in the Rock Creek area or about three miles northeast of La Follette.

Thunderstorm Wind, Union

When
July 7, 10:30 PM EST
Where
Union County, 0.89 mi SW of Sharps Chapel
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.340, -83.810

One tree was downed in Sharps Chapel.

Thunderstorm Wind, Union

When
July 7, 10:30 PM EST
Where
Union County, 1.31 mi ESE of Irwin
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.320, -83.810

Several large trees were downed along the Campbell and Union county line.

Thunderstorm Wind, Morgan

When
July 7, 10:30 PM EST
Where
Morgan County, 1.49 mi SSE of Mahan Vlg
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.150, -84.470

Several trees were downed across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581818, 581819, 581821, 581822, 581823.